Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 120, NWS St. Louis, MO

June 1, 20194 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 1, 2019, 6:35 PM CDT for 4 counties in Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2019, 6:35 PM CDT (23:35 UTC)
Expired
Jun 1, 2019, 7:30 PM CDT
In force
55 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:35 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 1, 6:35 PM CDT, 0 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
635 PM CDT Sat Jun 1 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 329 PM CDT Sat Jun 1 2019

Thunderstorms have finally started to develop near a cold front
which was poised to move through the region. There is also a pre-
frontal trough across the area which could provide an additional
focus for SHRA/TSRA development.

Now that the storms have started to develop, the updrafts are
strengthening rapidly. These storms were developing in an
environment characterized by little cloud cover (read: ample
insolation), CAPE values around 2000 J/kg, H7-H5 lapse rates of
6.5-7 deg C/km, and around 30-40 kts of 0-6km shear. BUFKIT
soundings suggest that large hail is the primary threat,
especially with any rotating storms. Clusters of storms would also
pose a damaging wind threat. SHRA/TSRA should simultaneously shift
southeastward and decrease in coverage through late evening.

There is some uncertainty regarding the southern extent of the
severe weather threat prior to 06z. Storms will be moving towards
the southeast, but instability will wane with the loss of daytime
heating.

Overnight lows should be around 60 degrees, which is similar to
last night and near seasonal normals.

Kanofsky

.LONG TERM...  (Sunday through Next Saturday)
Issued at 329 PM CDT Sat Jun 1 2019

A building ridge to the west and a deepening trough to the east
will place the LSX CWA beneath northwest flow aloft for Sunday and
Sunday night. With no upper disturbances and a drier post-frontal
air mass in place, dry weather is expected during this time. Highs
will be in the mid/upper 70s, which is several degrees below
normal for this time of year. Overnight lows will be in the 50s,
which is also below normal for this time of year. Radiational
cooling may allow some spots to cool a bit lower than currently
forecast.

By Monday, the surface high pressure center over the Great Lakes will
gradually shift southeastward towards the Ohio Valley while the
upper ridge axis also begins to shift eastward and de-amplify.
Highs will remain below average on Monday due to the influence of
the high pressure center which will have suppressed the cold front
farther to the south. Monday should be dry across most of the LSX
CWA, but parts of central MO will be near a sharpening baroclinic
zone and isolated SHRA/TSRA cannot be entirely ruled out.

After the upper ridge axis shifts eastward, model solutions
depict a slow-moving upper low over the southwestern CONUS which
eventually lifts northeastward during the week. This will bring
several potential periods of SHRA/TSRA to the region between
Tuesday and next Saturday.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 553 PM CDT Sat Jun 1 2019

Cold front just north of UIN will move southeastward through the
taf sites this evening. Southwest surface winds will veer around
to a northwest direction after fropa. Scattered storms just ahead
of this front will move southeastward through COU and the St Louis
metro area this evening. A few of these storms will contain
strong wind gusts and hail. These storms should shift southeast of
the St Louis metro area by 05Z Sunday, followed by a clearing
sky. A north-northwest surface wind can be expected on Sunday with
little if any cloudiness as a surface ridge moves southeastward
into northern MO.

SPECIFICS FOR KSTL: Cold front just north of UIN will move
southeastward through STL late this evening. Southwest surface
winds will veer around to a northwest direction after fropa.
Scattered storms just ahead of this front will move southeastward
through STL this evening. A few of these storms will contain
strong wind gusts and hail. These storms should shift southeast of
STL by 04Z Sunday, followed by a clearing sky. A north-northwest
surface wind can be expected on Sunday with little if any
cloudiness as a surface ridge moves southeastward into northern
MO.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for Lewis MO-Marion MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 4:21 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
421 PM CDT Sat Jun 1 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021230-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
421 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms have developed this afternoon near a cold front. Some
of the storms may be severe and capable of producing large hail up
to the size of golf balls as well as damaging winds of 60 mph or
greater.

Major flooding is ongoing along many rivers, including main stem
rivers and some tributaries.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms across parts of the area from
Monday night through Friday.

Major flooding will continue along many rivers, including main stem
rivers and some tributaries.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening across
parts of Missouri and Illinois.

Kanofsky

In the hours before

Local storm report, Jun 1, 5:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             HULL                    39.71N 91.20W
06/01/2019  M1.00 INCH       PIKE               IL   TRAINED SPOTTER

&&

MAB
Local storm report, Jun 1, 5:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     HULL                    39.71N 91.21W
06/01/2019  E40 MPH          PIKE               IL   TRAINED SPOTTER

&&

JPG
Local storm report, Jun 1, 5:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 WSW SHELBYVILLE       39.78N 92.11W
06/01/2019  E0.70 INCH       SHELBY             MO   PUBLIC

            LOTS OF DIME SIZED HAIL REPORTED SOUTHWEST
            OF SHELBYVILLE. VIA WGEM.

&&

MAB
Local storm report, Jun 1, 5:41 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             SHELBINA                39.69N 92.04W
06/01/2019  E0.75 INCH       SHELBY             MO   FIRE DEPT/RESCUE

&&

MAB
Local storm report, Jun 1, 5:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             5 E SHELBINA            39.69N 91.95W
06/01/2019  E1.00 INCH       SHELBY             MO   FIRE DEPT/RESCUE

            SHELBINA FIRE REPORTS A LOT OF QUARTER SIZED
            HAIL 5 MILES EAST OF SHELBINA. MANY PEOPLE
            ON THE ROAD HAVE PULLED OVER TO WAIT IT OUT.

&&

LMK
Local storm report, Jun 1, 6:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 NE FLORIDA            39.52N 91.75W
06/01/2019  E0.75 INCH       MONROE             MO   PUBLIC

            VIA FACEBOOK. AT INDIAN CREEK CAMPGROUND.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:39 PM CDTSpecial Weather StatementLSXKnox51 min
Jun 1, 3:51 PM CDTSevere Thunderstorm WarningLSXLewis39 min
Jun 1, 4:24 PM CDTSevere Thunderstorm WarningLSXLewis, Marion51 min
Jun 1, 4:35 PM CDTSpecial Weather StatementLSXShelby25 min
Jun 1, 4:44 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby46 min
Jun 1, 5:08 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls52 min
Jun 1, 5:11 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby49 min
Jun 1, 5:23 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls25 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningLSXPike, Ralls40 min
Jun 1, 5:54 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby51 min
Jun 1, 6:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls63 min
Jun 1, 6:42 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike63 min
Jun 1, 6:53 PM CDTAreal Flood AdvisoryLSXAudrain, Pike, Ralls3 hr
Jun 1, 4:59 PM CDTSevere Thunderstorm WarningLSXAdams, Brown33 min
Jun 1, 5:44 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.